Alert archive / Kansas / Special Weather Statements in 2012
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 3, 2012, 4:44 PM CDT for Stanton County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 4:44 PM CDT (21:44 UTC)
- Expired
- Aug 3, 2012, 5:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
County Stanton County, KS
The radar
The Dodge City radar (KDDC), 159 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1328 J/kg
- Mixed-layer CIN
- -241 J/kg
- Mixed-layer LCL
- 1476 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
321 WWUS83 KDDC 032144 SPSDDC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT FRI AUG 3 2012 KSZ074-084-085-032230- MORTON-STANTON-STEVENS- 444 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...NORTHWESTERN STEVENS AND STANTON COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANTER...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3773 10155 3720 10156 3718 10203 3761 10203 TIME...MOT...LOC 2144Z 245DEG 16KT 3747 10188 $$ KRUSE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:59 PM CDT, 45 minutes earlier.
Area forecast discussion, Aug 3, 3:59 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 359 PM CDT FRI AUG 3 2012 ...UPDATED FOR SHORT TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH TOMORROW) ISSUED AT 352 PM CDT FRI AUG 3 2012 A NEARLY STATIONARY FRONT EXTENDED FROM SOUTHEAST KANSAS INTO THE TEXAS PANHANDLE THIS AFTERNOON. LOW LEVEL MOISTURE WAS "POOLING" NORTH OF THE FRONT OVER SOUTHWEST KANSAS WITH DEWPOINTS IN THE UPPER 50S TO LOWER 60S, LEADING TO SURFACE BASED CAPE FROM 1000-1500 J/KG. A SHORTWAVE TROUGH WAS PROGRESSING ACROSS THE NORTHERN ROCKIES TODAY AND WILL MOVE ACROSS THE NORTHERN PLAINS ON SUNDAY. THIS FEATURE WILL HELP DRAG A COLD FRONT THROUGH SOUTHWEST KANSAS SATURDAY MORNING. THE WARM FRONT WILL MOVE NORTHWARD TONIGHT INTO SOUTHWEST KANSAS. A FEW THUNDERSTORMS MAY DEVELOP NEAR AND NORTH OF THE WARM FRONT THIS AFTERNOON AND PROPAGATE NORTHWARD AND EASTWARD THIS EVENING INTO KANSAS. ALSO, SURFACE BASED CONVECTIVE INITIATION COULD OCCUR ACROSS SOUTHEAST COLORADO THIS EVENING AND THEN PROGRESS INTO SOUTHWEST KANSAS PER NAM/HRRR. GIVEN THE AFOREMENTIONED CAPE AND INCREASING HIGH LEVEL WINDS TO 40-45KTS, THESE STORMS ARE CAPABLE OF HAIL AS LARGE AS QUARTERS AND WINDS ARE HIGH AS 60 MPH. DECIDED TO CARRY THE HIGHEST POPS IN FAR SOUTHWEST KANSAS THIS EVENING. ADDITIONAL ELEVATED THUNDERSTORMS COULD DEVELOP LATER TONIGHT FURTHER NORTHEAST AND POSSIBLY INTO THE FIRST HALF OF THE DAY SATURDAY. THE PREVIOUS TEMPERATURE FORECAST WAS IN GOOD SHAPE FOR TONIGHT AND FRIDAY. SOME CLOUD COVER SHOULD KEEP TEMPERATURES FROM FALLING TOO MUCH TONIGHT, ALTHOUGH THE WINDS COULD GO LIGHT AROUND 12Z AHEAD OF THE FRONT WHICH WOULD PROMOTE RADIATIONAL COOLING. WINDS SHOULD BE JUST SHY OF ADVISORY CRITERIA FOR FRIDAY BEHIND THE COLD FRONT. TEMPERATURES WILL RISE INTO THE MID TO UPPER 80S FOR MOST OF SOUTHWEST KANSAS, EXCEPT FOR 95 TO 101 IN SOUTH CENTRAL KANSAS INCLUDING BARBER, PRATT AND COMANCHE COUNTIES WHERE THE FRONT WILL NOT ARRIVE UNTIL 2-3 PM. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 227 PM CDT FRI AUG 3 2012 ON SATURDAY EVENING THE COLD FRONT IS FORECAST TO EXTEND FROM SOUTH CENTRAL KANSAS INTO THE PANHANDLE OF TEXAS. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH BEFORE BECOMING STATIONARY BY EARLY SUNDAY MORNING. A WEDGE OF HIGHER DEWPOINTS WILL BE LOCATED JUST NORTH OF THIS FRONT ALONG WITH IMPROVING 850-700MB FRONTOGENESIS. UPPER LEVEL JET DYNAMICS ALONG WITH THE TIMING OF THE 500MB TROUGH SUGGESTS THE BETTER UPPER FORCING WILL BE LOCATED NEAR SOUTH CENTRAL KANSAS. FURTHER WEST WEAKER LIFT WILL BE PRESENT, HOWEVER BETTER LOW LEVEL MOISTURE AND UPSLOPE FLOW IS EXPECTED LATE DAY. GIVEN THE BETTER LIFT AND INSTABILITY ACROSS SOUTH CENTRAL KANSAS EARLY SUNDAY EVENING WILL FOCUS THE HIGHER CHANCES OF PRECIPITATION HERE WHILE LOWER CHANCES FURTHER WEST AND NORTHWEST. ON SUNDAY AN UPPER LEVEL RIDGE WILL BUILD INTO THE ROCKIES AS AN AREA OF HIGH PRESSURE AT THE SURFACE MOVES SOUTHEAST ACROSS THE CENTRAL PLAINS. SKIES ARE EXPECTED TO BE MOSTLY SUNNY WITH 850MB TEMPERATURES AT 00Z MONDAY RANGING FROM THE LOW TO MID 20S. MIXDOWN TEMPERATURES FROM THE NAM, MEAN SREF, AND ECMWF CONTINUE TO SUGGEST HIGHS MAINLY IN THE LOW TO MID 90S SO THE PREVIOUS FORECAST STILL LOOKS ON TRACK. ON SUNDAY NIGHT THE SURFACE HIGH WILL MOVE EAST INTO THE MID MISSISSIPPI VALLEY AND 850MB WARM AIR ADVECTION ALONG WITH I310-I315 ISENTROPIC LIFT STARTS TO IMPROVE ACROSS SOUTHWEST KANSAS. MOISTURE MAY BE SOMEWHAT LIMITED, DEPENDING ON WHICH MODEL YOU PREFER. AT THIS TIME GIVEN IMPROVING LIFT WILL INCREASE CLOUD COVER BUT STILL AM LEANING TOWARD HOLDING OFF MENTIONING PRECIPITATION. INCREASING CLOUDS WILL HOWEVER AID IN KEEPING TEMPERATURES UP A FEW DEGREES COMPARED TO WHAT THE LATEST GUIDANCE SUGGESTS. ON MONDAY AND TUESDAY A TROUGH OF LOW PRESSURE WILL DEEPEN ALONG THE LEE OF THE ROCKIES AS 850-700MB TEMPERATURES BEGIN WARM. A 4-6C 24HOUR 850MB TEMPERATURE WARM UP IS FORECAST BY ALL THE MODELS BETWEEN 00Z MONDAY AND 00Z TUESDAY. TEMPERATURES THEN VARY FROM 1 TO 3C BETWEEN 00Z TUESDAY AND 00Z WEDNESDAY. GIVEN THIS TREND SEE LITTLE REASON TO DISAGREE WITH TEMPERATURES NOT REBOUNDING BACK INTO THE MID 90S TO AROUND 100 DEGREES BOTH DAYS. BY MID WEEK THE UPPER LEVEL RIDGE AXIS WILL EXTEND FROM THE FOUR CORNERS REGION INTO SOUTHWEST CANADA. UPPER LEVEL DISTUBANCES WILL ROTATE AROUND THIS UPPER RIDGE AND DOWN THE NORTHWEST FLOW. A WEAK SURFACE BOUNDARY IS FORECAST TO MOVE INTO WESTERN KANSAS TUESDAY NIGHT/WEDNESDAY AND MAY PROVIDE THE FOCUS FOR SOME LATE DAY/OVERNIGHT THUNDERSTORMS AS ANY ONE OF THESE UPPER WAVES MOVE ALONG THE NORTHWEST FLOW AND ACROSS KANSAS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1222 PM CDT FRI AUG 3 2012 LIGHT AND VARIABLE WINDS WILL GIVE WAY TO NORTH WINDS AT 20G30KT UPON PASSAGE OF A COLD FRONT BETWEEN 12-15Z. ISOLATED THUNDERSTORMS CANNOT BE RULED OUT AT THE TAF SITES ANY TIME AFTER 21Z. VFR CONDITIONS WILL PERSIST IN THE ABSENCE OF RICH LOW LEVEL MOISTURE. && .PRELIMINARY POINT TEMPS/POPS... DDC 72 87 61 91 / 30 20 10 10 GCK 71 86 59 90 / 40 20 10 10 EHA 70 86 61 90 / 40 20 20 10 LBL 71 88 62 91 / 40 20 20 10 HYS 71 86 58 91 / 30 20 0 0 P28 76 99 68 94 / 30 20 20 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...SUGDEN SHORT TERM...FINCH LONG TERM...BURGERT AVIATION...FINCH
Hazardous weather outlook, Aug 3, 11:42 AM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1142 AM CDT FRI AUG 3 2012 KSZ030-031-043>046-061>066-074>081-084>090-041000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 1142 AM CDT FRI AUG 3 2012 /1042 AM MDT FRI AUG 3 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. ISOLATED REPORTS OF WIND GUSTS TO 60 MPH AND QUARTER SIZE HAIL CANNOT BE COMPLETELY RULED OUT. HOWEVER...THE MAIN THREATS WILL BE LIGHTNING AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND THEN AGAIN NEXT WEDNESDAY. THE MAIN THREATS WITH THIS ACTIVITY IS LIGHTNING AND GUSTY OUTFLOW WINDS TO 50 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
In the hours before
Special weather statement, Aug 3, 4:44 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 444 PM CDT FRI AUG 3 2012 KSZ074-084-085-032230- MORTON-STANTON-STEVENS- 444 PM CDT FRI AUG 3 2012 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORTON...NORTHWESTERN STEVENS AND STANTON COUNTIES... AT 441 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MANTER...MOVING NORTHEAST AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3773 10155 3720 10156 3718 10203 3761 10203 TIME...MOT...LOC 2144Z 245DEG 16KT 3747 10188 KRUSE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 11:16 PM CDT | Special Weather Statement | DDC | Hamilton | 74 min |
| Aug 3, 5:01 PM CDT | Special Weather Statement | DDC | Stanton | 44 min |
| Aug 3, 5:09 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 51 min |
| Aug 3, 6:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 45 min |
| Aug 3, 6:33 PM CDT | Special Weather Statement | DDC | Morton | 42 min |
| Aug 3, 6:57 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 63 min |
Nearby
Special Weather Statements in Kansas, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.